Medical questions & health advice by board certified doctors
"Why would a woman start losing her hair?"
My sister started to lose her hair. It is falling out in patches and she is freaking out. She says she doesn't feel sick or anything. Why would a woman just start losing her hair like this?
Hair loss in women is much less common than in men. The most common cause of hair loss in men is the so called androgenic allopecia, also known as male pattern baldness. This is the type of baldness that seems to occur primarily in middle aged men and is associated with the hormone dihydrotestosterone. Hair loss in women is usually not associated with this hormone, and often the cause is unknown. The first question I would ask is what medications your sister is on. Certain medications, especially those for severe arthritis or autoimmune disease can cause hair loss in some people. Certainly if your sister is taking chemotherapeutic medications for cancer, this could be the cause as well. Another possibility is that she has an infection of her scalp with a fungus. A fungal infection of the scalp (also known as tinea capitis) can cause hair loss and requires treatment with oral anti-fungal medications. Finally, many cases of allopecia in women end up being caused by something that is never found. The best type of physician for your sister to see is a dermatologist. A dermatologist has the expertise to examine your sister's scalp, possibly take a biopsy, and determine what the most likely cause of her hair loss is. I hope it gets better.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.